Hail, Jack
- When
- April 20, 7:25 PM CST
- Where
- Jack County, 1.63 mi SW of Bryson
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.156, -98.403
Nickel size hail fell about one mile west of Bryson along Highway 380.
A cluster of severe thunderstorms developed north of a cold front during the evening hours of April 20th. These storms produced hail up to the size of quarters across Montague, Jack, Wise, and Young County as they moved northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A cluster of severe thunderstorms developed north of a cold front during the evening hours of April 20th. These storms produced hail up to the size of quarters across Montague, Jack, Wise, and Young County as they moved northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 20, 6:30 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 730 PM CDT WED APR 20 2011 .AVIATION... /00Z TAFS/ CONCERNS...IFR CIGS AND MVFR VSBY. WIND SHIFT. A COLD FRONT REMAINS DRAPED ACROSS CENTRAL TEXAS. THE BOUNDARY WILL SLOWLY MOVE NORTH OVERNIGHT...VEERING WINDS TO THE EAST AND EVENTUALLY SOUTHEAST. IN THE INTERIM...UPGLIDE WILL OCCUR ABOVE SHALLOW BOUNDARY LAYER...RESULTING IN LIGHT RAIN AND CONTINUALLY DETERIORATING CIGS/VSBY. IFR CIGS WILL PREVAIL MUCH OF THE NIGHT. 00Z FWD RAOB SHOWING CAP NEAR 700MB OF SUFFICIENT STRENGTH TO PRECLUDE MUCH MORE THAN SHOWER ACTIVITY...DESPITE 30-KT WARM/MOIST ADVECTION AT 900-850MB. SOUTH WINDS WILL ENSUE THURSDAY MORNING...BUT CONDITIONS WILL BE SLOW TO IMPROVE AT METRO TAF SITES. VFR CONDITIONS WILL EVENTUALLY PREVAIL LATE IN THE DAY. OUTLOOK...STRATUS WILL LIKELY RETURN LATE THURSDAY NIGHT AND FRIDAY MORNING. AT THAT POINT...STRONG SURFACE WINDS (15-20KTS) WILL LIKELY KEEP CIGS ABOVE 1KFT AGL. 25 && .PREV DISCUSSION... /ISSUED 314 PM CDT WED APR 20 2011/ 19Z SURFACE ANALYSIS SHOWS THE COLD FRONT JUST NORTH OF WACO...AND IT CONTINUES TO SLOWLY MOVE SOUTH. AHEAD OF THE FRONT...LOW CLOUDS HAVE KEPT THE ENVIRONMENT IN CHECK A BIT AND CONVECTION HAS HAD A HARD TIME TRYING TO INITIATE IN THE CWA. TO OUR SOUTHWEST...A MESOLOW HAS DEVELOPED NEAR JUNCTION WITH STRONG SURFACE CONVERGENCE FEEDING INTO THIS AREA OF LOW PRESSURE. LATEST SATELLITE IMAGERY SHOWS ENHANCED CU HAS QUICKLY FORMED IN THIS REGION. THERMODYNAMIC PROFILES ARE VERY FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN THE NEXT 30 MINUTES. CAPES ARE IN EXCESS OF 4000 J/KG BUT SHEAR REMAINS ON THE WEAKER SIDE. HOWEVER...0-6KM SHEAR OF 25 TO 30 KNOTS SHOULD BE ENOUGH TO SUSTAIN ORGANIZED CONVECTION. RUC STORM MOTION VECTORS INDICATE ANYTHING THAT DOES DEVELOP IN THIS REGION WOULD LIKELY MOVE EAST INTO OUR SOUTHWESTERN ZONES. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS WEST OF A HAMILTON TO TEMPLE LINE. THE ONE THING LACKING IS SIGNIFICANT UPPER FORCING AND OVERALL COVERAGE OF STORMS MAY SUFFER. HOWEVER...GIVEN THE THERMODYNAMIC PARAMETERS ANY UPDRAFT WILL BE CAPABLE OF PRODUCING LARGE HAIL. ADDITIONAL CONVECTION REMAINS JUST EAST AND NORTHEAST OF LAMAR COUNTY. THE SURFACE COLD FRONT REMAINS JUST SOUTH OF WHERE THE THUNDERSTORMS ARE INITIATING AND SOUTHERLY LOW-LEVEL FLOW ABOVE THE SHALLOW FRONTAL INVERSION ARE IGNITING THE THUNDERSTORMS. ELEVATED INSTABILITY AND STRONGER SHEAR IN THIS REGION ARE ENHANCING THE SEVERE POTENTIAL. THE FRONTAL POSITION ON THE SURFACE ANALYSIS DIVES SOUTHWEST IN OUR EASTERN ZONES AND WE ARE LIKELY LOSING SOME OF THE SURFACE FOCUS FOR INITIATION ACROSS LAMAR COUNTY. CANT TOTALLY RULE OUT A SEVERE STORM ACROSS THE NORTHEAST...BUT MOST ACTIVITY THIS AFTERNOON SHOULD REMAIN TO OUR EAST. AFTER SUNSET...STRONG OVERRUNNING WILL COMMENCE ON TOP OF THE FRONTAL INVERSION ACROSS THE CWA. THERE IS A FAIR AGREEMENT AMONG THE GUIDANCE OF 30 KNOTS OF LOW LEVEL FLOW SETTING UP OVERNIGHT ON THE 310K AND 315K ISENTROPIC CHARTS. FORECAST SOUNDINGS DO SHOW A WEAK CAPPING INVERSION IN PLACE...BUT THIS SHOULD BE BREAKABLE AS THE FORCING LIFTS THE CAP. WILL KEEP THE BEST POPS PRIMARILY NORTH OF I-20 WHERE THE BEST LIFT WILL BE ASSOCIATED OVERNIGHT. LAPSE RATES AND SHEAR VALUES ABOVE THE CAPPING INVERSION WILL SUPPORT STORMS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. TEMPERATURES WILL BEGIN TO WARM THURSDAY AND FRIDAY AND WE WILL SEE WIDESPREAD 90S ONCE AGAIN AS STRONG SURFACE SOUTHERLY FLOW RETURNS. WILL KEEP THE 20 POPS GOING THURSDAY AND FRIDAY FOR ANY ACTIVITY IN THE NW ZONES. POSITION OF THE EXPECTED DRYLINE MAY BE TOO FAR TO OUR WEST FOR ANY STORMS TO MAKE INTO THE CWA. STORM MOTION VECTORS ARE TO THE NORTHEAST AND THIS MAY ONLY SUPPORT A GRAZING OF THE STORMS IN THE NW ZONES. THE NAM AND GFS ARE CONSISTENTLY SETTING UP A SURFACE TROUGH ACROSS THE NORTHERN CWA SATURDAY WITH AN APPROACHING COLD FRONT TO OUR NORTH AND THEN STALL IT FOR SUNDAY.. THIS MAY BRING US OUR NEXT CHANCE OF MORE WIDESPREAD PRECIP AND WILL KEEP 20 AND 30 POPS ONGOING FOR THE WEEKEND. MEDIUM RANGE GUIDANCE IS NOW SHOWING BETTER AGREEMENT WITH THE HANDLING OF THE NEXT UPPER TROUGH FOR THE BEGINNING OF NEXT WEEK. THE ECMWF HAS NOW COME MORE IN LINE WITH THE GFS WITH A WEAKER AND FASTER SOLUTION. THIS SEEMS TO BE THE TREND OVER THE PAST SEVERAL WEEKS AND HAVE PUT A LOT OF WEIGHT INTO THIS SCENARIO FOR THE EXTENDED. THE GUIDANCE DOES CONTINUE TO SUGGEST DECENT RAIN CHANCES WITH THIS SYSTEM AND COOLER TEMPERATURES FOR MID-WEEK. 85/NH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 64 86 70 90 70 / 40 10 10 10 20 WACO, TX 69 87 72 90 72 / 30 10 10 10 10 PARIS, TX 57 79 67 87 68 / 60 20 10 10 20 DENTON, TX 62 83 70 90 70 / 40 20 20 10 20 MCKINNEY, TX 59 81 69 87 70 / 40 20 10 10 20 DALLAS, TX 64 84 70 89 71 / 40 10 10 10 20 TERRELL, TX 62 84 69 89 70 / 40 10 10 10 10 CORSICANA, TX 68 86 69 89 70 / 30 10 10 10 10 TEMPLE, TX 69 87 70 90 70 / 40 10 10 10 10 MINERAL WELLS, TX 62 83 67 91 67 / 30 20 20 20 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 25/79
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 317 PM CDT WED APR 20 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 317 PM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHEAST HALF OF NORTH TEXAS...WITH COVERAGE MORE ISOLATED ACROSS THE NORTHWEST THROUGH THIS EVENING. FOR AREAS SOUTH OF A COMANCHE TO HILLSBORO TO ATHENS LINE...SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALIZED DAMAGING WINDS TO 60 MPH ARE POSSIBLE BEFORE SUNSET. ELSEWHERE...MARGINALLY SEVERE HAIL AND FREQUENT LIGHTNING ARE POSSIBLE AS THUNDERSTORMS BECOME MORE NUMEROUS OVERNIGHT. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL ARE ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A LOW CHANCE OF THUNDERSTORMS EACH DAY THURSDAY THROUGH SUNDAY ACROSS THE NORTHWEST HALF OF NORTH TEXAS...ESPECIALLY LATE IN THE WEEKEND WITH THE ARRIVAL OF A COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY SOUTH OF A COMANCHE...HILLSBORO...ATHENS LINE...WITH LIMITED ACTIVATION POSSIBLE FURTHER TO THE NORTH THROUGH TONIGHT. 05/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
653 PM CDT WED APR 20 2011
TXZ115-129-210030-
STEPHENS TX-EASTLAND TX-
653 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN EASTLAND COUNTY
SOUTHWESTERN STEPHENS COUNTY
AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF CISCO...MOVING NORTHEAST AT
35 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CISCO AND GUNSIGHT.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED FOR PARTS OF EASTLAND AND STEPHENS COUNTIES.
LAT...LON 3252 9912 3253 9911 3265 9910 3268 9908
3255 9874 3226 9912
TIME...MOT...LOC 2353Z 221DEG 29KT 3229 9926SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
802 PM CDT WED APR 20 2011
TXZ115-210130-
STEPHENS TX-
802 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN STEPHENS COUNTY
AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES WEST OF BRECKENRIDGE...MOVING NORTHEAST
AT 40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CRYSTAL FALLS.
PENNY-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3292 9910 3295 9910 3296 9909 3296 9891
3295 9891 3295 9869 3271 9910 3291 9911
TIME...MOT...LOC 0103Z 218DEG 34KT 3283 9913SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
819 PM CDT WED APR 20 2011
TXZ100-101-210145-
JACK TX-YOUNG TX-
819 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN JACK COUNTY
SOUTHERN YOUNG COUNTY
AT 819 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF GRAHAM...MOVING NORTHEAST AT 25
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON AND GRAHAM.
NICKEL-SIZED HAIL AND CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3312 9889 3332 9836 3302 9820 3301 9831
3301 9841 3299 9842 3295 9871 3296 9879
TIME...MOT...LOC 0119Z 235DEG 23KT 3306 9857The national radar mosaic for the moment the first event began.
8 hail. Local standard time, as filed.
Nickel size hail fell about one mile west of Bryson along Highway 380.
Quarter size hail fell near Amon Carter Lake.
Quarter size hail covered the ground in the city of Bowie.
Quarter size hail was reported near Lake Nocona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294923, 294924, 294925, 294926, 294927, 294928, 294930, 294929.